Pharmaceutical

CDC warns of new fungal infections related to contaminated steroid shots

syringe CDC warns of new fungal infections related to contaminated steroid shotsHealth departments across the country are once again contacting people who received steroid shots from contaminated lots that triggered a deadly multi-state fungal meningitis outbreak. This time they are asking patients to be on the lookout for signs of infection where they received the injections, or other unusual symptoms. The Centers for Disease Control and Prevention (CDC) has warned that even patients who have dodged fungal infections in their joints, brains or spinal cords are still at risk of fungal infections.

Patients who received the steroid shots are being asked to seek medical attention immediately if they experience any increased pain at the injection site. Even symptoms that seem unrelated, such as a change in bowel or bladder control, can be a sign of infection.

To date, the contaminated shots have resulted in 478 cases of fungal meningitis. Thirty-four people have died, and an additional 12 have developed joint infections. The shots were recalled September 26, and though the incubation period is assumed to be between 1 and 4 weeks, reports of fungal meningitis and other fungal infections continue to trickle in.

Since Nov. 4, 91 cases of infection have been reported. Two-thirds of the cases have been spinal or epidural abscess or a bone infection of the vertebrae. About a third of the cases were fungal meningitis. If left untreated or unrecognized, the infections could develop into meningitis.

Meningitis is the inflammation of the membrane surrounding the brain and spinal cord. Symptoms include severe headache, stiff neck, fever, and dizziness. In some cases, the symptoms have been mild. If left untreated, meningitis can cause permanent neurological damage and death.

Source: WBIR